Chinese doctors brought to the brink of the death by coronavirus have found their skin turning darker as they recover.

Dr Yi Fan and Dr Hu Weifeng caught Covid-19 while treating patients struck down with the killer bug at Wuhan Hospital in January.

Their livers were damaged by the virus which caused hormonal imbalances and the resultant skin change, the doctor who helped save their lives told Chinese state media.

Doctors Yi and Hu, both aged 42, were colleagues of Li Wenliang, a whistle-blower who was disciplined for attempting to alert fellow hospital staff about the virus in December.

chinese doctors

He was subsequently diagnosed with the disease and died shortly after on February 7. Yi and Wu tested positive on January 18 and were initially admitted to Wuhan Pulmonary Hospital before being transferred twice, reports Chinese state broadcaster CCTV.

Cardiologist Dr Yi began to recover after being on a drastic life support machine called an ECMO – which pumps oxygen into the blood in place of the heart and lungs – for 39 days.

He told the broadcaster he had mostly recovered but is unable to walk properly and remains in hospital – admitting that the ordeal had traumatised him.

The doctor said on regaining consciousness and learning the full extent of his battle with the virus he “felt scared” and “had nightmares often”.

Now being treated on a regular ward in Wuhan’s China-Japan Friendship Hospital, he added that he has been given counselling as he recuperates.His colleague, Dr Hu, had a much more serious battle on his hands.

Dr Li Shusheng, who treated Dr Hu, has raised concerns about his patient’s mental health, with him remaining completely bed bound.

The urologist has not been out of bed for 99 days and remains extremely weak, Dr Li said.Dr Hu was on an ECMO machine from February 7 to March 22 and only began speaking again on April 11, but is still being cared for in ITU.

“He could not stop talking to the doctors who come to check on him,” Dr Li said.

He believes the two patients’ skin turned darker as a result of a particular unnamed drug given to them at the start of their treatment.

He added that it is a known side effect of the medication and he expects their skin to return to normal as their livers recover.

-Advertisement-